Topiramate induced manic episode
- Department of Psychiatry, Friedrich-Schiller University of Jena, Philosophenweg 3, 07743 Jena, Germany
- Correspondence to: Dr K J Bär, Klinik für Psychiatrie, Philosophenweg 3, 07743 Jena, Germany;
Topiramate is a novel antiepileptic drug (AED) that has been in use for several years, mainly as add on treatment for partial and secondarily generalising seizures that are otherwise refractory to treatment.1 Despite the good efficacy of topiramate, dizziness, ataxia, double vision, and somnolence have been noted as the main side effects. While older AEDs such as carbamazepine and sodium valproate are now routinely used for the treatment of mood disorders, recent studies suggest that novel AEDs, such as lamotrigine, gabapentin, tiagabine, and topiramate, have mood stabilising efficacy as well.2 Exacerbation of psychotic symptoms has been reported but mostly in patients with pre-existing psychiatric disorders.3,4 However, more patients than previously assumed may be affected by a broader range of side effects. We present a case of a patient taking topiramate who presented with an acute manic episode, lacking any previous history of affective disorders or episodes.
A 57 year old woman with a history of temporal lobe epilepsy was referred to our hospital by her local general practitioner due to suicidal ideation and the intention of killing her husband. In the preceding weeks, her relatives had noted a progressive change of personality with verbal attacks, lack of sleep, expensive purchases, and the recurrent desire to give her house to a distant acquaintance. On admission, she was fully oriented, agitated, restless, suspicious, and laughing inappropriately. She refused any medical help and in turn was convinced that her spouse was mentally ill and needed urgent medical advice. Her speech was hasty, with pompous, overbearing, and self important utterances, obvious “flight of ideas”, and high “pressure of thoughts”. She boastfully admitted ideas about a relationship with a younger man and her own irresistible attractiveness, and threatened the psychiatrist verbally and physically during the initial interview. She had partially lost coherence of thought and she was “talking past the point”. She denied hearing voices or other hallucinations; nevertheless, it was impossible to complete a full psychiatric interview. At this time, the patient scored 37 out of 44 points on the young mania rating scale (YMRS).
The patient had a well documented history of seizures (including video encephalographic monitoring), which had started 18 years previously with 7–10 attacks per month (on average) and were classified as single and complex partial seizures without secondary generalisation. Neuropsychological testing showed a pattern of medial temporal lobe dysfunction, and brain magnetic resonance imaging showed left hippocampal sclerosis. According to both the referring physician and her relatives, she had never experienced any psychiatric symptoms in her life. Apart from hypertension there was no relevant medical or neurological history. Reviewing her medication, we noted that 12 weeks before her admission topiramate had been added to her antiepileptic regimen of tiagabine (40 mg/day for more than one year), beginning with 50 mg once daily. In retrospect, her husband noted first unusual arguments and a short temper while she was taking 100 mg/day topiramate for about two weeks. First psychotic symptoms were noted when the topiramate dose was adjusted to 200 mg/day three weeks before admission (blood concentration 8 μg/ml).
We discontinued antiepileptic treatment with topiramate immediately after admission and treated her extreme manic symptoms with haloperidol (up to 40 mg/day) and intravenous diazepam (20 mg/day). After four days haloperidol was replaced with olanzapine (20 mg/day, blood concentration 0.02 μg/ml) and after 21 days with risperidone (6 mg/day). Tiagabin (40 mg/day) and clobazam (20 mg/day) were finally used for antiepileptic cover. Extreme manic symptoms abated within one day after neuroleptic treatment and discontinuation of topiramate. Other indices of psychotic symptoms, however, were alleviated rather slowly: the YMRS score was 8 after one month and 2 after two months. Interestingly, concomitantly with aggravation of manic symptoms, seizures were declining and stopped nearly completely with add on treatment of 200 mg/day topiramate.
Topiramate is a novel AED, which is almost exclusively used as an add on. It acts by a state dependent blockade of sodium channels, potentiation of γ-aminobutyric acid mediated neurotransmission, and antagonism of glutamate by blocking α-amino-3-hydroxy-5-methyl-4-isoxazole propionic acid receptors.4 Although in clinical trials the incidence of psychosis with topiramate treatment was not significantly different from placebo,1 concerns remain about its use, particularly in predisposed patients. Reports of paranoid delusions, auditory hallucinations, and cognitive impairment with topiramate treatment are scanty.3,5 While previous accounts have suggested that these adverse effects may occur mainly in patients with pre-existing psychiatric conditions, our report illustrates a rare case of an actual manic episode in a patient without respective psychiatric history. Although she had been receiving tiagabine for a long time, the close temporal relation of the introduction of topiramate and the onset of manic symptoms, as well as their disappearance after termination of topiramate treatment, indicates an adverse effect of topiramate (although an interaction can, of course, not be excluded).
This case is illustrative of a potentially severe side effect of topiramate. A careful determination of psychiatric history and neuropsychiatric assessment may be useful in identifying patients who are particularly prone to this side effect. Prescribing physicians need to recognise and treat affective and psychotic symptoms appropriately. Although topiramate and other novel AEDs have been used to treat mood disorders, their range and frequency of adverse effects will ultimately limit clinical use.2
Competing interests: none declared